Case Report: Development of RA in Transplanted Hands

Share this content:
Case Report: Development of RA in Transplanted Hands
Case Report: Development of RA in Transplanted Hands

WEDNESDAY, June 28, 2017 (HealthDay News) -- In a case report published online June 27 in the Annals of Internal Medicine, rheumatoid arthritis is diagnosed in the hands of a patient who underwent bilateral hand transplantation.

Brittany L. Adler, M.D., from the Johns Hopkins University School of Medicine in Baltimore, and colleagues present the case of rheumatoid arthritis in a woman who received allogeneic bilateral hand and forearm transplants at age 33 years. No personal or family history of rheumatoid arthritis was reported for the donor or recipient.

The authors note that the patient developed subacute bilateral hand pain and swelling one year after transplantation, but the patient's elbows, shoulders, and knees were not affected. The graft continued to function normally. Blood test results were negative for rheumatoid factor, anti-cyclic citrullinated peptide antibodies, and antinuclear antigen, while the level of C-reactive protein was elevated to 6.5 mg/dL. Palpable bilateral synovitis in the metacarpophalangeal, proximal interphalangeal, and wrist joints was confirmed in ultrasonography and magnetic resonance imaging, with evidence of synovitis and effusions, moderate tenosynovitis, and erosive changes. Methotrexate and prednisone were added to the maintenance tacrolimus therapy. Three years later, the patient developed new swan-neck deformities with radiographic erosions, despite ongoing immunosuppression.

"To our knowledge, this is the first report of rheumatoid arthritis in a hand transplant recipient," the authors write. "Whether it constitutes an atypical transplant rejection is unclear."

Abstract/Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

ACG: Diphenhydramine Ups Sedation in Chronic Opioid Users

ACG: Diphenhydramine Ups Sedation in Chronic Opioid Users

Improvement in sedation scores for patients using chronic opioids scheduled to undergo colonoscopy

Online Ratings Not Aligned With Objective Quality Measures

Online Ratings Not Aligned With Objective Quality Measures

In addition, consumer ratings are consistent across platforms for specialist physicians

Most Female Physicians Have Faced Sexist Patient Comments

Most Female Physicians Have Faced Sexist Patient Comments

Sexual harassment by patients can negatively affect physician-patient relationship, quality of care

is free, fast, and customized just for you!

Already a member?

Sign In Now »